How Can I Tell If Depression Is Returning or I’m Having Antidepressant Withdrawal?

Withdrawal often starts soon after an antidepressant dose is reduced or missed and can bring new symptoms such as dizziness, nausea or electric-shock sensations. Depression returning more often develops over weeks or months, though timing and symptoms vary and can overlap. Do not use timing alone to diagnose the cause; record changes and discuss them with your prescriber before changing the dose further.
How can I tell if my depression is coming back or if I’m having withdrawal symptoms?
Withdrawal is more likely when symptoms begin soon after a dose reduction or missed dose, while depression returning more often takes weeks or months. These are patterns, not a test. NICE says it can be difficult to distinguish withdrawal from the return of the underlying condition.
New or unfamiliar symptoms can offer a clue. The Royal College of Psychiatrists says dizziness, electric-shock sensations and unusual sensory changes can point toward withdrawal. Low mood and sleep problems can occur with either withdrawal or depression, so those symptoms alone do not settle the question.
Keep a simple record for your prescriber: when the dose changed, when each symptom began, whether it is new or familiar, and how it affects sleep, work and daily routines. This timeline can help compare the course with your earlier depression symptoms. It cannot replace a clinical assessment.
NICE recommends monitoring for both withdrawal symptoms and a return of depression during dose reduction. Its guidance says relapse does not usually happen as soon as the dose is lowered or stopped. If symptoms are severe, worsening or include suicidal thoughts, seek prompt medical help rather than waiting to see which pattern they follow.

Can missing a few antidepressant doses cause brain zaps or dizziness?
Yes. NICE says missed doses, abrupt stopping or taking less than the full dose can cause withdrawal symptoms, including dizziness, vertigo and electric-shock sensations. The NHS also lists unsteadiness, nausea, sleep problems, anxiety, irritability and low mood as possible symptoms.
The NHS describes electric-shock sensations as “brain zaps.” The Royal College of Psychiatrists says withdrawal can begin within a day or two of a dose reduction or missed dose, though the timing varies by medicine. A missed dose does not prove that every new symptom is withdrawal; illness and depression can also affect how you feel.
If you have missed doses, tell your prescriber what happened and when. Do not compensate by changing the next dose or stopping altogether without medical advice. The NHS advises agreeing any dose-reduction plan with a doctor and not stopping suddenly.
Bring practical details to the appointment: the medicine name, how long you have taken it, recent dose changes, missed doses, other medicines, and the symptoms’ start and pattern. Ask who to contact if symptoms change and when the plan will be reviewed. This turns a vague concern into information a prescriber can use.
How long do antidepressant withdrawal symptoms usually last?
For many people, withdrawal symptoms ease within a few weeks, but duration varies. NICE says symptoms usually resolve within one to two weeks, while noting that they can last several weeks and occasionally several months. The NHS reports that symptoms can sometimes begin weeks or months after a reduction and last months or longer.
The Royal College of Psychiatrists also notes that symptoms can last months or more than a year. These sources describe different ranges, not a reliable deadline for an individual. The type of medicine, its half-life, treatment duration and the pace of reduction all matter to a taper plan.
That variation is why tapering is planned in steps rather than treated as a race. NICE recommends taking account of medicine half-life and treatment duration, considering smaller reductions at lower doses, and agreeing the pace with the patient. NICE says to allow one to two weeks to evaluate the effects of a dose reduction before considering further reductions; that is a review interval, not a promise that symptoms end within that time.
The NHS advises a gradual plan, usually over several weeks or months. People who have taken antidepressants for many months or years can need a longer taper, with smaller reductions as the dose gets lower, according to the Royal College of Psychiatrists. If symptoms become severe or prolonged, the NHS says a doctor may advise a slower reduction or returning to a higher dose before trying again. These decisions belong with the prescriber.
For a UK appointment, ask how the plan will account for your medicine, dose, time on treatment and past withdrawal difficulties. Agree how progress will be checked, what symptoms warrant a pause and whom to contact between reviews. NICE recommends shared decisions and support during appointments if wanted. The NHS Specialist Pharmacy Service likewise describes deprescribing as reducing at a pace tolerable to the person, which can take several months or longer.
Seek prompt help for suicidal thoughts. The Royal College of Psychiatrists specifically advises seeking help promptly in this situation. For severe or rapidly worsening symptoms, contact your GP or urgent NHS services; if there is immediate danger, use emergency services.
Frequently Asked Questions
Why do withdrawal symptoms sometimes start when I lower my dose?
The body can respond to a dose reduction or missed dose with withdrawal symptoms. NICE says the medicine’s half-life and how long it has been taken are among the factors to account for when planning reductions. A prescriber can review the pace if symptoms become difficult.
What should I ask my GP if withdrawal symptoms are making it hard to taper?
Describe when the symptoms began, what changed in your dose, and how they differ from your earlier depression symptoms. Ask whether the pace should be slowed, how follow-up will work, and what support is available. NICE recommends reviewing the plan when withdrawal symptoms become problematic.
Sources
- National Institute for Health and Care Excellence (NICE), Depression in adults: treatment and management (NG222)
- NHS, Antidepressants
- Royal College of Psychiatrists, Stopping antidepressants
- NICE, Medicines associated with dependence or withdrawal symptoms (NG215)
- NHS Specialist Pharmacy Service, Deprescribing of antidepressants for depression and anxiety
Disclaimer: This article is for general information only and is not medical advice. It is not a substitute for diagnosis or treatment by a qualified healthcare professional. Always speak to your doctor before acting on anything you read here.

